I have a client with severe COPD who is also on methadone; I have increased the methadone by 20 mls to 75 mls over the past 2 weeks as he is using a lot of street methadone "on top" - up to a total of 200 mls some days. He is reluctant to increase the prescribed methadone any further as he says he wants to stop - unrealistic in my opinion as he uses so much extra. I am concerned about the COPD; he has had spirometry done and the results are poor. I have discussed smoking cessation repeatedly, to no effect. I am wondering about the depressant effect of so much methadone on his COPD, and would value any suggestions re his management. He says he uses on top because he is bored and is offered it; he doesn't feel he needs so much.
It sounds like you are already helping him considerably. I wouldn't worry about the respiratory depression associated with methadone. The smoking is the main problem, and if you reduced the methadone and he was forced to smoke more heroin that would be even more catastrophic. Is he smoking any crack? cannabis? these tend to be even worse than ordinary tobacco for COPD because of the force and prolonged nature of the inhalation.
If you are not a COPD nurse as well as a substance use one, I would find a colleague to have regular brief interventions with him, during his scripting sessions, about inhaler technique etc, and bore him with lots of motivational stuff towards stopping smoking things. But carry on with as much methadone as he will accept on script.
The rest will be down to him. But he won't get a new set of lungs unfortunately. If he's bored, get him to organise a User group. He clearly knows lots of people with spare methadone. That should keep him busy.
That is very helpful - and reassuring thanks! No I am not experienced in COPD, but have been labouring the point about smoking cessation - to which he says he wants to stop but NRT doesn't work, and I think Bupropion would be risky.
|Powered by Social Strata|